This content is for informational purposes only
Trantolo & Trantolo is not currently accepting cases for this lawsuit. Please check in the future for any updates.
When you’re prescribed a heart medication, you expect it to improve your condition – not result in a stroke. Yet, researchers found such a correlation with Multaq, a drug introduced in June 2009 for the treatment of atrial flutter and paroxysmal or persistent atrial fibrillation.
The drug going by generic name dronedarone has been associated with cardiovascular issues and liver damage, with the FDA warning about both in 2011.
After multiple reports of liver damage, including two requiring transplants, the FDA issued a warning in 2011. The document pointed to the potential risks and further indicated that those affected were above 70 years of age and had no preexisting liver problems.
Later that year, the FDA found a correlation between Multaq and potentially-harmful cardiovascular problems. In turn, manufacturer Sanofi Aventis altered the black box warning label, which stated doctors should not prescribe the drug to patients with permanent atrial fibrillation who cannot or will not be converted to normal sinus rhythm. As well, the change specifies medical professionals must monitor patients’ heart rates at least every three months and must stop with treatment if the patient is in atrial fibrillation.
The FDA’s second warning came after the government organization began reviewing the manufacturer’s clinical trials on patients with permanent atrial fibrillation. Called the PALLAS study, research had not been completed, as Sanofi Aventis found that patients experienced double the risk of death, stroke, and hospitalization when taking Multaq.
As of September 2012, the FDA approved label changes specifying lung diseases and pulmonary toxicity side effects. The FDA, as well, continues to examine the PALLAS results to determine if the findings further apply to persistent atrial fibrillation and atrial flutter.
Patients who experienced liver damage as a result of taking Multaq displayed signs of weakness, shortness of breath, stomach pain, difficulty breathing, rapid weight gain, and diarrhea.
Aside from strokes and heart failure, Multaq has been known to negatively react with multiple medications:
- Medications for abnormal or fast heartbeat
- Some antibiotics
Combinations of the above and Multaq have potential to result in dangerously abnormal heart rhythm.